Alert archive / Louisiana / Tornado Warnings in 2009
Tornado Warning 44, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at May 17, 2009, 12:32 PM CDT for Plaquemines Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2009, 12:32 PM CDT (17:32 UTC)
- Expired
- May 17, 2009, 1:00 PM CDT
- In force
- 28 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Plaquemines Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1014 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLIX 171732
TORLIX
LAC075-171800-
/O.NEW.KLIX.TO.W.0044.090517T1732Z-090517T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1232 PM CDT SUN MAY 17 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA...
* UNTIL 100 PM CDT
* AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER PLAQUEMINES
PARISH 6 MILES SOUTHEAST OF BELLE CHASSE...MOVING SOUTHEAST AT 5
MPH.
* THE TORNADO WILL REMAIN OVER...
RURAL MARSHES OF PLAQUEMINES PARISH EAST OF THE RIVER THROUGH 1 PM
CDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
&&
LAT...LON 2962 8988 2976 8998 2983 8988 2980 8987
2980 8982 2979 8979 2977 8978 2977 8975
2974 8970
TIME...MOT...LOC 1731Z 320DEG 6KT 2980 8992
$$
24/RR1 follow-up statement
000
WWUS54 KLIX 171755
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1255 PM CDT SUN MAY 17 2009
LAC075-171804-
/O.EXP.KLIX.TO.W.0044.000000T0000Z-090517T1800Z/
PLAQUEMINES LA-
1255 PM CDT SUN MAY 17 2009
...THE TORNADO WARNING FOR NORTHWESTERN PLAQUEMINES PARISH HAS
EXPIRED...
THE STORM THAT PROMPTED THE TORNADO WARNING IN THE RURAL MARSHES OF
UPPER PLAQUEMINES PARISH HAS WEAKENED. OTHER STRONG STORMS CONTINUE
TO MOVE INTO THE NEAR COASTAL WATERS NEAR BLACK BAY. WATERSPOUTS MAY
OCCUR UNDER THESE STORMS THROUGH 130 PM.
LAT...LON 2962 8988 2976 8998 2983 8988 2980 8987
2980 8982 2979 8979 2977 8978 2977 8975
2974 8970
TIME...MOT...LOC 1754Z 320DEG 6KT 2977 8989
$$
24/RRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 17, 7:55 AM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, May 17, 7:55 AM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
755 AM CDT SUN MAY 17 2009
.UPDATE...
...SOUNDING DISCUSSION...
EXTREMELY MOIST SOUNDING THIS MORNING...STILL UNSTABLE BUT NOT AS
MUCH INSTABILITY AS THE PAST FEW MORNING SOUNDINGS...PRECIPITABLE
WATER VALUE OF 1.75 INCHES AND A LIFTED INDEX VALUE OF -3.1. A
NORTHERLY WIND IS PRESENT AT THE SURFACE AND WESTERLY WINDS
THROUGHOUT THE ATMOSPHERE...OVERALL THE WINDS ARE VERY LIGHT AND
ANY CONVECTION THAT DEVELOPS WILL BE SLOW MOVING...0 TO 6 KM STORM
MOTION IS FROM THE WEST AT 4 KNOTS.
&&
.PREV DISCUSSION... /ISSUED 347 AM CDT SUN MAY 17 2009/
SYNOPSIS...
WIND FIELDS INDICATE THAT SURFACE FRONTAL BOUNDARY HAS EXITED THE
COAST. DRIER AIR...HOWEVER...STILL RESIDES NORTH OF INTERSTATE 20
OVER NORTHERN LOUISIANA AND CENTRAL MISSISSIPPI. A RELATIVE
MINIMUM OF PRECIPITATION CURRENTLY OVER THE FORECAST AREA...WITH
SCATTERED SHOWERS OVER THE COASTAL WATERS...AND MORE EXTENSIVE
AREA OF PRECIPITATION NORTH OF A MERIDIAN TO NATCHEZ LINE.
TEMPERATURES GENERALLY IN THE UPPER 60S AND LOWER 70S WITH DEW
POINTS BETWEEN 65 AND 70 UNDER LIGHT NORTH WINDS.
SHORT TERM...
BOUNDARY WILL CONTINUE TO SHIFT SOUTHWARD...GETTING A LITTLE
BETTER PUSH THIS AFTERNOON AND EVENING AS NORTHERN STREAM IMPULSE
MOVES INTO THE EASTERN TROF. ABUNDANT CLOUD COVER WILL LIMIT
SURFACE HEATING TODAY...WITH THE RESULT BEING WEAKER CONVECTION.
WILL CONTINUE THE LIKELY POPS...BUT THUNDER MAY NOT BE AS COMMON
AS ORIGINALLY EXPECTED. PRECIPITATION WILL GRADUALLY DEPART THE
AREA TONIGHT AS DRIER AIR MOVES IN. UPSTREAM AIRMASS WILL BRING
DEW POINTS IN THE 40S AND 50S TO THE AREA FOR THE FIRST TIME IN A
WHILE. NO PRECIPITATION EXPECTED OVER LAND AREAS THROUGH TUESDAY.
MOST NOTABLE EFFECT OF THIS SYSTEM WILL BE THE COOLER AND DRIER
AIR MOVING IN. TODAYS TEMPERATURE FORECAST HAS A RATHER HIGH BUST
POTENTIAL...AS GUIDANCE HIGH TEMPS ARE ABOUT 5 DEGREES WARMER THAN
CURRENT TEMPERATURES OVER NORTHERN HALF OF THE AREA. A FEW HOURS
OF FILTERED SUNSHINE BEFORE THE DRIER AIR ARRIVES COULD ALLOW
TEMPERATURES TO JUMP WELL ABOVE FORECAST HIGHS...BUT EARLY MORNING
PRECIPITATION COULD ALSO FLATTEN TEMPERATURES FOR THE REMAINDER OF
THE DAY. WILL GO ABOVE GUIDANCE NORTH OF INTERSTATE 12...AND CLOSE
TO MAV GUIDANCE TO THE SOUTH TODAY. TEMPERATURES FOR TONIGHT
THROUGH TUESDAY WILL GENERALLY BE 5-10 DEGREES BELOW NORMAL. WITH
NORTH TO NORTHEAST WINDS EXPECTED...IT IS ENTIRELY POSSIBLE THAT
THE GULFPORT AREA COULD ACTUALLY END UP WARMER THAN ONE MIGHT
EXPECT MONDAY AND TUESDAY AS THERE SHOULD BE NO MARINE
MODIFICATION THERE. 35
LONG TERM...
COULD BE AN INTERESTING END OF THE WEEK AND WEEKEND. GFS AND ECMWF
ARE COMING INTO AGREEMENT ON A SOLUTION WITH THE UPPER LOW
EXPECTED TO FORM OVER THE SOUTHEAST GULF OF MEXICO. GENERAL TRACK
WOULD BE FROM NEAR TAMPA AREA ON WEDNESDAY TO THE MOBILE-PENSACOLA
AREA FRIDAY...THEN OVER CENTRAL MISSISSIPPI AND ALABAMA FOR THE
WEEKEND. ECMWF IS SLIGHTLY SLOWER AND STRONGER...BUT SAME GENERAL
TRACK. THIS TRACK WOULD HAVE OUR AREA ON THE DRIER SIDE OF THE
LOW TRACK.
WE WILL BEGIN TO SEE CLOUDS INCREASE WEDNESDAY WITH CHANCES FOR
PRECIPITATION RETURNING THURSDAY. FOR NOW...WILL KEEP 12 HOUR POPS
IN THE CHANCE RANGE FOR THURSDAY AND BEYOND UNTIL TIMING AND STRENGTH
IS A LITTLE BETTER DEFINED. MAIN CONCERNS WILL BE POTENTIAL FOR
VERY HEAVY RAIN...ESPECIALLY AROUND FRIDAY AND SATURDAY.
WILL GO GENERALLY CLOSE TO THE MEX GUIDANCE FOR THE EXTENDED PERIOD.
GFS SOLUTION IS DRIVING THE FORECAST FOR THE END OF THE WEEK. 35
AVIATION...
..06Z TAF ISSUANCE...
A CHANCE OF SCATTERED SHRA/ISOLATED TSRA IS EXPECTED IN THE
MORNING. THE COLD FRONT WILL PASS THROUGH THE AREA THIS MORNING
WITH MVFR TO POSSIBLE IFR CIGS DEVELOPING THIS MORNING THEN
LIFTING SLOWLY THIS AFTERNOON AND EVENING. MODERATE NORTH WINDS
ARE EXPECTED AT ALL FOUR TAF SITES TONIGHT. AT MSY...SIGNIFICANT
COLD AIR ADVECTION ACROSS LAKE WATER TEMPERATURES ARE IN THE LOWER
80S WILL PRODUCE BRISK WINDS AT MSY LATER THIS AFTERNOON THROUGH
12Z MONDAY. 18
MARINE...
LOWER PRESSURE AREA ACROSS THE SOUTH GULF AND HIGH OVER THE
MISSISSIPPI HAVE PRODUCED NORTHEAST WINDS ACROSS THE COASTAL WATERS
AHEAD OF THE FRONTAL BOUNDARY EARLY THIS MORNING. NORTHEAST WINDS
WILL INCREASE INTO SMALL CRAFT ADVISORY CRITERIA FOR TIDAL LAKES AND
COASTAL WATERS TONIGHT AND POSSIBLY CONTINUING THROUGH TUESDAY. AN
UPPER LEVEL LOW PRESSURE SYSTEM STILL LOOKS TO MOVE INTO THE GULF
LATER IN THE WEEK AND MAY TRANSLATE DOWN TO THE SURFACE AS A LOW.
UNCERTAINTY STILL EXISTS WITH THIS SYSTEM BUT WILL PROBABLY BE THE
MAIN INFLUENCE ON THE MARINE FORECAST IN THE UPCOMING WEEK. 18
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 52 77 50 / 60 10 0 0
BTR 76 54 78 52 / 60 10 0 0
MSY 80 60 76 62 / 60 30 0 0
GPT 79 57 77 54 / 60 30 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
WEDNESDAY FOR GMZ550-555-570-575.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
WEDNESDAY FOR GMZ555-570-575.
&&Hazardous weather outlook, May 17, 11:18 AM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1118 AM CDT SUN MAY 17 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-181630- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1118 AM CDT SUN MAY 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA THROUGH THIS EVENING AS A COLD FRONT CONTINUES TO MOVE THROUGH THE REGION. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND HAIL. MARINE HAZARDS...THUNDERSTORMS OVER THE GULF WATERS WILL BE CAPABLE OF PRODUCING ISOLATED WATERSPOUTS THROUGH THIS EVENING. ADDITIONALLY...STRONG NORTH TO NORTHEAST WINDS BEHIND THE COLD FRONT WILL RESULT IN SMALL CRAFT ADVISORY CONDITIONS OVER THE TIDAL LAKES AND GULF WATERS TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT BEGINNING AT 7 PM CDT THIS EVENING. RIVER FLOODING...MINOR TO MODERATE FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER NEAR RED RIVER LANDING AND BATON ROUGE. MINOR FLOODING WILL ALSO CONTINUE ON THE ATCHAFALAYA RIVER NEAR MORGAN CITY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MARINE HAZARDS...A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT MONDAY THROUGH TUESDAY NIGHT DUE TO STRONG NORTHERLY OR NORTHEASTERLY WINDS AND SEAS OF UP TO 9 FEET. THE MOST DANGEROUS CONDITIONS CAN BE EXPECTED IN THE OUTER GULF WATERS. A SURFACE LOW IS FORECAST TO DEVELOP OVER THE CENTRAL OR EASTERN GULF OF MEXICO TOWARD MIDWEEK. BY THURSDAY OR FRIDAY...DEPENDING ON THE PATH THAT THIS LOW TAKES...IT MAY BE CAPABLE OF PRODUCING HEAVY RAINFALL AND SOME COASTAL FLOODING PROBLEMS ACROSS THE NORTHERN GULF COAST. FUTURE FORECASTS WILL REFINE THE DETAILS OF THE WEATHER ASSOCIATED WITH THIS SYSTEM. ADDITIONALLY...THE WINDS ASSOCIATED WITH THIS LOW MAY RESULT IN SMALL CRAFT ADVISORY CONDITIONS OVER THE COASTAL WATERS. RIVER FLOODING...MINOR TO MODERATE FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER NEAR RED RIVER LANDING AND BATON ROUGE. ADDITIONALLY...THE MISSISSIPPI RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE NEAR DONALDSONVILLE ON THURSDAY AND REMAIN ABOVE FLOOD STAGE THROUGH THE END OF THE WEEK. MINOR FLOODING WILL ALSO CONTINUE ON THE ATCHAFALAYA RIVER NEAR MORGAN CITY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 17, 9:09 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
909 AM CDT SUN MAY 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM WATER SPOUT 39 E VENICE 29.28N 88.71W
05/17/2009 GMZ555 LA TRAINED SPOTTER
2 SOUTH OF MAIN PASS BLOCK 142C /MAIN PASS 299/. MEMBER
OF SPOTTERNETWORK.ORG REPORTED PERSISTENT WATERSPOUT
LASTED AT LEAST 15 MINUTES BEFORE DISSIPATING. MOVED VERY
SLOWLY WESTWARD NOT MORE THAN 0.5 MILES DURING LIFETIME
OF EVENT. RECEIVED VIA WEB ENTRY AT 850 AM CDT.
&&
24/RRThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:41 PM CDT | Special Marine Warning | LIX | 64 min | |
| May 16, 8:42 PM CDT | Areal Flood Advisory | LIX | East Baton Rouge, Livingston | 48 min |
| May 16, 9:48 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson | 33 min |
| May 17, 7:28 AM CDT | Small Craft Advisory | LIX | 3 days | |
| May 17, 10:05 AM CDT | Special Marine Warning | LIX | 85 min | |
| May 17, 12:12 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 2 hr |
| May 17, 12:39 PM CDT | Special Marine Warning | LIX | 36 min | |
| May 17, 2:18 PM CDT | Areal Flood Advisory | LIX | Lafourche, Terrebonne | 57 min |
Nearby
Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.